Hail, Linn
- When
- August 9, 7:15 PM PST to 7:56 PM PST
- Where
- Linn County, 2.95 mi E of Brewster
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -122.810
Nickel size hail, measuring around 0.88 inches.
Southerly flow over the region brought a moist, unstable air mass into the area. Thunderstorms developed in the evening of August 9th, some producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
Southerly flow over the region brought a moist, unstable air mass into the area. Thunderstorms developed in the evening of August 9th, some producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Aug 9, 1:25 PM PST, 5 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Portland OR
225 PM PDT Tue Aug 9 2022
.SYNOPSIS...The upper low off the northern California coast will
continue drifting slowly northward, but remains offshore. This will
maintain scattered showers and evening thunderstorms, mainly well
inland into tonight. But, will have stronger low level onshore flow,
with clouds increasing tonight. Cooler Wednesday thanks to the marine
clouds. Then, a return to dry and seasonal temperatures for the
remainder of the week, with warmer weather to start next week.
&&
.SHORT TERM (Tonight through Friday)...
Key Messages...
- Scattered showers with a few isolated thunderstorms tonight.
- Enhanced wildfire danger over Cascades and foothills tonight.
- Cooler with onshore flow Wednesday.
- DRY for Thursday to Monday, with seasonal temperatures.
Somewhat active start to the day, as have seen convection over the
Lane County lift northward before the activity weakened over
southwest Washington in the early afternoon. Not much rain, but did
see fair amount of lightning over the Cascades, with a few rumbles of
thunder over the east side of Portland around lunchtime.
Afternoon skies are partly to mostly sunny for inland areas, with
temperatures into the middle to upper 70s. Stubborn upper low off the
northern California coast still reluctantly drifting to the north.
This has maintained somewhat persistent south to southeast flow
across Oregon and Washington. Air mass remains unstable. While no
significant show waves are in flow aloft, do seem to have minor
perturbations that are the focus for the elevated convection. Next
one will likely push across region later this afternoon into the
early evening, with showers and thunderstorms developing over the
Cascades. As this perturbation lifts north, will see 700 mb flow kink
a bit, enough to support a few hours of southeasterly component. As
such, any storms over the Cascades will drift west-northwest, with
decent potential of moving away from the
Cascades and over the east Willamette Valley. Will trend forecasts in
this mindset. Most areas will see a few showers with less than a
tenth of inch of rain (if that). But, a few lucky spots will get
decent rain, perhaps a quarter to as much as a half inch of rain.
Overall, flow stays southerly overnight. Bulk of showers and
thunderstorms will lift farther to the north around/after midnight.
BUt, models do hint at another upper perturbation that will move
across the region later tonight. If this holds, could be enough to
trigger more showers and perhaps a few thunderstorm again well after
midnight. Latest models hinting that the higher potential will be
along the coast (primarily north of Newport), and over the South
Washington Cascades down to around Mount Hood. But, confidence not
all that good.
But, expect strengthening onshore flow tonight, with marine stratus
surging through the coastal mountain gaps and into the interior
tonight. Should see rather solid marine clouds overnight, with
occasional drizzle along the coast. Could see some patchy drizzle
farther inland as well, but will leave out of current forecast.
Clouds will be slow to break up on Wednesday, with no major break up
of clouds until mid afternoon. As such, will be cooler, with highs
only in the 70s inland, and 60s along the coast.
Back to uneventful weather pattern for Thursday, as high pressure
builds over the inland Pac NW. Still have have the slow-moving upper
low offshore. As such, will generally have mild southwest flow aloft.
Should be partly to mostly sunny day on Thursday, with seasonal
temperatures. /Rockey
LONG TERM (Friday night through Tuesday)...Weather conditions should
remain quite seasonable with dry and mild onshore flow. The latest
deterministic models now show the upper low moving onshore into
British Columbia sometime Friday night or Saturday. With surface high
pressure building offshore, will likely maintain persistent near
normal summer conditions over the weekend. Ensembles also show dry
weather persisting well into next week, while a slight warming trend
next week. Afternoon highs inland could be in the lower to middle 90s
again come middle of next week. Still a ways out in time, and do have
some issues in details amongst the models. So, will give a day or two
to see how models resolve some differences.
&&
.AVIATION...00Z TAFs: At 2120Z Tuesday, radar and satellite
observations showed continued showers and thunderstorms moving
from south to north along the north Oregon Cascades. Another round
of more widespread convection is still expected to develop later
this afternoon and evening. This round of convection has the
potential to push farther to the west, most likely moving
northwestward all the way to the south WA/north OR coast after
approximately 06Z Wednesday. Will not include thunderstorms for
any TAF site at this time as confidence is low that a cell will
make a direct hit on a terminal, although a direct hit is
certainly possible. KONP and KEUG have the lowest chance of being
impacted by a thunderstorm when compared to KSLE, KAST, KPDX,
KHIO, KUAO, and KTTD. Brief downpours, frequent lightning, and
gusty winds as high as 20-30 mph will be possible with the
strongest showers and storms.
Aside from the convection, a strong marine push tonight should
result in widespread marine stratus Wednesday morning, likely
filling in across the interior lowlands all the way to the
Cascades. Expect IFR to MVFR cigs with the marine stratus tonight
into tomorrow, with the lowest cigs at the coast.
For detailed Pac NW aviation weather information, go online to:
https://weather.gov/zse
KPDX AND APPROACHES...Main aviation concern for the remainder of
today into tonight is the thunderstorm potential. Will not
include thunderstorms in the 00Z TAF at this time as confidence
is low that a cell will make a direct hit on a terminal, although
a direct hit is certainly possible. The best chance for a direct
hit from a shower or thunderstorm will be from 03-07Z this
evening. The threat for showers and/or thunderstorms between
21-00Z this afternoon has decreased significantly based on
current satellite and radar observations. Brief downpours,
frequent lightning, and gusty winds as high as 20-30 mph will be
possible with the strongest showers and storms. Hail is not
expected at this time. Lastly, marine stratus is expected to
return to the terminal between 07-10Z Wednesday with cigs most
likely somewhere between 1500-2500 ft. Stratus will likely hold
strong through most of Wednesday morning before scattering out
around 18Z Wednesday.
-TK
&&
.MARINE...Minimal changes to the current forecast. A marine
stratus deck will remain over the waters for the rest of today
through at least Wednesday morning, but the potential for fog with
this stratus deck remains low. There is a chance of showers and a
slight chance of thunderstorms tonight, mainly between midnight
and 5 AM PDT Wednesday.
Southerly winds are also expected to continue for the next several
days as a closed surface low settles well off the Washington and
north Oregon coast on Wednesday and remains nearly stationary
through Friday. Southerly wind gusts should generally remain below
20 kt and small craft criteria is not expected to be met at this
time. Significant wave heights should generally range between 4
and 6 feet tonight through Friday as a northwesterly swell with a
dominant wave period around 8 to 9 seconds continues. -TK
For information about upcoming marine zone changes, go online to:
https://www.weather.gov/pqr/marinezone
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 6 AM PDT Wednesday for Mt. Hood National
Forest West of Cascade Crest-Willamette National Forest.
WA...None.
PZ...None.
&&
www.weather.gov/portland
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortlandSpecial Weather Statement
National Weather Service Portland OR
235 PM PDT Tue Aug 9 2022
ORZ011-014-092215-
Upper Hood River Valley OR-Northern Oregon Cascades OR-
235 PM PDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of northeastern
Clackamas, southern Hood River and extreme eastern Multnomah
Counties through 315 PM PDT...
At 233 PM PDT, Doppler radar was tracking a strong thunderstorm near
Timothy Lake, or 8 miles south of Government Camp, moving to
the north at 45 mph.
HAZARD...Winds in excess of 30 mph, dangerous lightning, and brief
heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Heavy rain could cause local ponding of
water.
Locations impacted include...
Government Camp, Mount Hood, Parkdale, Lolo Pass, Bennett Pass, Lost
Lake and White River Snow Park.
This includes the following highways in Oregon...
U.S. Highway 26 east of Portland between mile markers 50 and 62.
State Highway 35 between mile markers 58 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4526 12148 4526 12169 4525 12168 4523 12168
4523 12170 4521 12171 4520 12175 4519 12175
4515 12171 4512 12170 4512 12167 4509 12165
4508 12166 4510 12178 4554 12186 4554 12149
4551 12148
TIME...MOT...LOC 2133Z 172DEG 75KT 4518 12174
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JRBSpecial Weather Statement
National Weather Service Portland OR
614 PM PDT Tue Aug 9 2022
ORZ011-013-100145-
Northern Oregon Cascades OR-Cascades in Lane County OR-
614 PM PDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of southeastern Linn
and northeastern Lane Counties through 645 PM PDT...
At 612 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Belknap Springs, or 30 miles northeast of Oakridge,
moving north at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McKenzie Bridge, Cougar Reservoir, and Belknap Springs.
This includes the following highways in Oregon...
State Highway 126 from Eugene to McKenzie Bridge between mile
markers 46 and 55.
State Highway 126 from McKenzie Bridge to the Santiam Highway
between mile markers 13 and 19.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4384 12201 4382 12225 4397 12230 4426 12225
4426 12191
TIME...MOT...LOC 0112Z 172DEG 33KT 4409 12208
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BumgardnerSpecial Weather Statement
National Weather Service Portland OR
644 PM PDT Tue Aug 9 2022
ORZ010>013-100215-
Cascade Foothills in Lane County OR-Northern Oregon Cascades OR-
Cascades in Lane County OR-Northern Oregon Cascade Foothills OR-
644 PM PDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of southeastern Linn
and northeastern Lane Counties through 715 PM PDT...
At 643 PM PDT, Doppler radar was tracking a strong thunderstorm near
McKenzie Bridge, or 25 miles east of Sweet Home, moving north at 35
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
McKenzie Bridge, Blue River, and Cougar Reservoir.
In Oregon this includes State Highway 126 from Eugene to McKenzie
Bridge between mile markers 37 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4420 12208 4395 12219 4396 12240 4437 12242
4436 12214
TIME...MOT...LOC 0143Z 164DEG 30KT 4426 12222
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BumgardnerSpecial Weather Statement
National Weather Service Portland OR
730 PM PDT Tue Aug 9 2022
ORZ008-010-011-100300-
Northern Oregon Cascades OR-South Willamette Valley OR-
Northern Oregon Cascade Foothills OR-
730 PM PDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of south central Marion
and north central Linn Counties through 800 PM PDT...
At 728 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Mill City, or 17 miles southwest of Detroit, moving
north at 45 mph.
HAZARD...Winds to 35 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mill City, Gates, Snow Peak, Jordan, and Green Peter Reservoir.
In Oregon this includes State Highway 22 east of Salem between mile
markers 28 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4444 12233 4443 12253 4475 12271 4478 12237
TIME...MOT...LOC 0228Z 168DEG 43KT 4463 12248
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BumgardnerSpecial Weather Statement
National Weather Service Portland OR
734 PM PDT Tue Aug 9 2022
ORZ008-010>012-100300-
Cascade Foothills in Lane County OR-Northern Oregon Cascades OR-
South Willamette Valley OR-Northern Oregon Cascade Foothills OR-
734 PM PDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of south central Linn
and northeastern Lane Counties through 800 PM PDT...
At 733 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Cascadia, or 10 miles southeast of Sweet Home,
moving north at 35 mph.
HAZARD...Winds to 35 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sweet Home, Lebanon, Cascadia, Waterloo, Foster Reservoir and Green
Peter Reservoir.
In Oregon this includes U.S. Highway 20 east of Albany between mile
markers 18 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized ponding of water. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4428 12243 4422 12263 4453 12288 4461 12257
TIME...MOT...LOC 0233Z 164DEG 30KT 4431 12255
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
BumgardnerSpecial Weather Statement
National Weather Service Portland OR
751 PM PDT Tue Aug 9 2022
ORZ007-008-010-100315-
Central Willamette Valley OR-South Willamette Valley OR-
Northern Oregon Cascade Foothills OR-
751 PM PDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of southern Clackamas,
southwestern Marion and north central Linn Counties through 815 PM
PDT...
At 750 PM PDT, Doppler radar was tracking a strong thunderstorm over
Lyons, or 22 miles southeast of Salem, moving northwest at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Salem, Stayton, Mill City, Lyons, Mehama, Four Corners, Silver Falls,
Aumsville, Sublimity and Jordan.
In Oregon this includes State Highway 22 east of Salem between mile
markers 4 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead
to localized ponding of water. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4469 12243 4465 12271 4493 12298 4502 12260
TIME...MOT...LOC 0250Z 156DEG 34KT 4476 12262
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
BumgardnerThe Portland,OR radar (KRTX), 127 km away, was scanning. The volume nearest the first event began at 03:15 UTC.
2 hail. Local standard time, as filed.
Nickel size hail, measuring around 0.88 inches.
Hail diameter ranging from 0.75 to 1.25 inches. Includes reports from broadcast media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054223, 1054220.